Please give me some advice about these 2 treatments for Tourettes. My 12 yr old son has Tourette's, was diagnosed when he was 5. At that time, he was having lots of verbal tics, strange behavior, slow language development, and obsessive scribbling on paper then waddling it up and throwing on floor (he started kindergarten, and I got impression he was stressed about learning to write), he did this for hours at a time! So, a very renowned neurologist put him on a low dose of Guanfacine that worked like a charm! The tics disappeared totally! My son was finally able to sleep well at night, take naps, and his school work was great. We continued this treatment for 2 years to get him thru First Grade and the stress of being in school. There was never intention to use meds permanently. Over Summer vacation we stopped treatment and he did just fine, only a few lite facial tics remained. NOW, since October, my son has gotten worse (puberty probably?)...started as OCD and more tics resulted with each "bad" thought. Since we moved to another country, the new doc (a Child Psychiatrist) put him on Risperdal, assuring me it was much better than Guanfacine. Well, at 0,5mg he had NO improvement, he just got insomnia and nitely rages/crying. Doc increased dose to 1mg and the tics exploded!, insomnia worsened. This was after 3 months treatment, so we weaned him off slowly this past month. He nows sleeps normally, but tics are still bad. We were very disappointed to discover that Guanfacine is still not available in FR and BEL, so I refuse to try any other neuroleptics because of their bad side effects. I've learned that Risperdal has potentially VERY bad side effects like a 1 in 10 risk of Diabetes! The doc said Guanfacine was worthless anyways, but it worked for us...we'll keep waiting for it to be released here in Belgium. Oh, by the way, my eldest son has Tourettes, too, but I didn't know meds existed for it back then. My little brother had TS also, so I am overly familiar with this illness. Are there any "natural" treatments that you can personally say have worked for you?
Johns Hopkins had a seminar at Mount Sinai several years ago listing respirdal as a so-called "blacklisted drug" because of the dangerous and irreversible side effects. Use of the drug in children was specifically contraindicated in the seminar.
Oh, thank you so much for telling me that! I already felt so scared and guilty about him taking Risperdal, but the doc just kept telling me we needed to increase the dose!!! Fortunately, I am a native english speaker and have access to much more info than francophones do-- the drug here in europe is being strongly pushed by docs. My son only took it for 2 months , but he's worse now than before. I'm part of the Tourettes Association in France and I want to warn them of the bad reputation Risperdal has in US, but they seem to find it helps folks....maybe in 10 years from now they will regret it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.